Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS Quad Cities, IA

August 2, 2016Scotland County, Missouri

NWS Quad Cities, IA issued this special weather statement at Aug 2, 2016, 6:34 AM CDT for Scotland County, Missouri. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 6:34 AM CDT (11:34 UTC)
Expired
Aug 2, 2016, 7:30 AM CDT
In force
56 min
Issued by
NWS Quad Cities, IA

County Scotland County, MO

The radar

The Quad Cities radar (KDVN), 179 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

640 
WWUS83 KDVN 021134
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CDT TUE AUG 2 2016
 
IAC177-MOC199-021230-
VAN BUREN-SCOTLAND-
634 AM CDT TUE AUG 2 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN VAN BUREN AND
SCOTLAND COUNTIES EARLY THIS MORNING...

AT 632 AM CDT...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP AND
MOVE SLOWLY SOUTHEAST ACROSS THE AREA.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THE STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...KEOSAUQUA...MILTON...CANTRIL...RUTLEDGE...SOUTH GORIN...
GRANGER...GREENSBURG...CRAWFORD...ARBELA...MOUNT STERLING...AZEN...
MEMPHIS MEMORIAL AIRPORT...BIBLE GROVE...LEBANON...SPILLMAN MOUND...
SCOTLAND COUNTY FAIRGROUNDS...LACEY KEOSAUQUA STATE PARK...
PROSPECT GROVE AND ETNA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL 1130 AM FOR WESTERN SCOTLAND COUNTY. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4059 9235 4060 9218 4076 9218 4075 9194
      4030 9195 4030 9235
TIME...MOT...LOC 1132Z 338DEG 9KT 4052 9229 
$$

RP KINNEY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:40 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 3:40 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
340 AM CDT TUE AUG 2 2016

.SYNOPSIS...
Issued at 311 AM CDT Tue Aug 2 2016

Two primary areas of thunderstorms impacted the region during the
overnight hours. A large cluster of storms was pushing into
western Iowa, with another batch in northeast Missouri. Warm and
humid air remained in place across the area, with early morning
temperatures in the upper 60s to low 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 311 AM CDT Tue Aug 2 2016

Another tricky forecast for the short term period with
uncertainties in convective trends, temps, and heat indices.

In the near term, storms are continue to fire and expand into the
far southwest along the nose of the 850mb moisture transport. Most
CAMS have storms festering across the south this morning, and
there is also some potential for western Iowa convection to ride
the MU Cape gradient into the south after daybreak. Severe storms
not expected this morning, but will have to monitor for heavy rain
and localized flooding. Later this afternoon and tonight, there
is less confidence in timing and coverage of storms. There may be
somewhat of a lull during the early afternoon before an uptick by
late afternoon/evening as a vort max moves through. Most of the
forecast area is in the SPC day 1 marginal risk area for isolated
strong wind gusts, but weak deep layer shear should preclude a
significant severe weather threat. The main issue will be
localized flooding due to slow moving/back-building storms in the
weak flow.

Cloud debris from morning storms is expected to again keep
temperatures from rising too dramatically today, and that is
expected to keep afternoon heat index values mostly under advisory
criteria. Some areas in the far south could approach the 100
degree mark, but this can be handled with a Special Weather
Statement later if necessary.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 311 AM CDT Tue Aug 2 2016

Forecast focus on hot weather mid week and chances for storms.

Wednesday through Thursday night: This is the time frame for the
warmest part of the week. Heat dome will be over the area and there
appears to be enough of a cap to suppress convection until Thursday
night. This is when a cold front will arrive with sufficient CAPE
but deep layer shear is weak. Ahead of the front temperatures will
rise well into the 80s to lower 90s on Wednesday then in the lower
to mid 90s on Thursday. Heat index values will rise to 100 to 105
south of Interstate 80 on Wednesday and 100 to 110 on Thursday for
much of the cwa. Heat headlines may be needed during this time.

Friday through Monday: Low confidence as models are quite different
in their solutions. The ECMWF has the cwa on the edge of the cap
with the frontal boundary stalled across our southern counties. This
puts the cwa in several rounds of mcs activity, especially Sunday
through Monday. The GFS keeps the front well south into MO until
towards Monday and then brings an mcs into the cwa. The consensus
models has cooler temperatures during this period with highs mainly
in the upper 70s to lower 80s.

HAASE

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
ISSUED AT 1134 PM CDT Mon Aug 1 2016

Generally VFR conditions to prevail with episodes of isolated to scattered
showers and thunderstorms possible. The best chances should be late
this morning and afternoon. Confidence remains low and thus do not have
any PROB30 groupings though MVFR conditions are possible with any stronger
precipitation. Winds will tend to be light southeasterly at 5 to 15
kts.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...RP Kinney
SHORT TERM...RP Kinney
LONG TERM...Haase
AVIATION...Nichols
Hazardous weather outlook, Aug 2, 4:25 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT TUE AUG 2 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
425 AM CDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. A FEW STRONG STORMS WITH GUSTY WINDS ARE POSSIBLE. THE
MAIN ISSUE WILL BE SLOW MOVING AND REPEATED THUNDERSTORMS THAT
COULD PRODUCE HEAVY RAIN AND LOCALIZED FLOODING.

TEMPERATURES IN THE 80S...COMBINED WITH HIGH HUMIDITY...WILL
PRODUCE HEAT INDEX VALUES IN THE 90S TO NEAR 100 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AS A COLD
FRONT MOVES ACROSS THE OUTLOOK AREA.  THERE WILL BE MORE CHANCES FOR
THUNDERSTORMS SUNDAY AND MONDAY. THE SEVERE WEATHER THREAT APPEARS
LOW.

HEAT INDEX VALUES WILL RISE INTO THE 100 TO 105 RANGE ALONG AND
SOUTH OF INTERSTATE 80 WEDNESDAY. THE HEAT INDEX WILL THEN SOAR INTO
THE 105 TO 110 RANGE ON THURSDAY OVER MUCH OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

RP KINNEY/HAASE

In the hours before

Special weather statement, Aug 2, 4:42 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT TUE AUG 2 2016

MOC199-021045-
SCOTLAND-
442 AM CDT TUE AUG 2 2016

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT WESTERN SCOTLAND COUNTY
EARLY THIS MORNING...

AT 437 AM CDT...THUNDERSTORMS WITH HEAVY RAIN CONTINUED TO
DEVELOP AND MOVE SOUTHEAST...IMPACTING WESTERN SCOTLAND COUNTY.

LOCATIONS IMPACTED INCLUDE...
GREENSBURG...CRAWFORD...BIBLE GROVE...SPILLMAN MOUND...
KILWINNING AND THE INDIAN HILLS CONSERVATION AREA.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. HOURLY RAINFALL AMOUNTS OF AN INCH OR MORE WILL CONTINUE
THROUGH SUNRISE.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4059 9235 4030 9214 4030 9235
TIME...MOT...LOC 0937Z 240DEG 49KT 4071 9150

RP KINNEY
Special weather statement, Aug 2, 6:34 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CDT TUE AUG 2 2016

IAC177-MOC199-021230-
VAN BUREN-SCOTLAND-
634 AM CDT TUE AUG 2 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN VAN BUREN AND
SCOTLAND COUNTIES EARLY THIS MORNING...

AT 632 AM CDT...STRONG THUNDERSTORMS WERE CONTINUING TO DEVELOP AND
MOVE SLOWLY SOUTHEAST ACROSS THE AREA.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THE STRONGEST STORMS.

LOCATIONS IMPACTED INCLUDE...
MEMPHIS...KEOSAUQUA...MILTON...CANTRIL...RUTLEDGE...SOUTH GORIN...
GRANGER...GREENSBURG...CRAWFORD...ARBELA...MOUNT STERLING...AZEN...
MEMPHIS MEMORIAL AIRPORT...BIBLE GROVE...LEBANON...SPILLMAN MOUND...
SCOTLAND COUNTY FAIRGROUNDS...LACEY KEOSAUQUA STATE PARK...
PROSPECT GROVE AND ETNA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. A FLASH FLOOD WARNING REMAINS IN EFFECT
UNTIL 1130 AM FOR WESTERN SCOTLAND COUNTY. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4059 9235 4060 9218 4076 9218 4075 9194
      4030 9195 4030 9235
TIME...MOT...LOC 1132Z 338DEG 9KT 4052 9229

RP KINNEY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:42 AM CDTSpecial Weather StatementDVNScotland63 min
Aug 2, 5:30 AM CDTFlash Flood WarningDVNScotland6 hr

Nearby

Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.